N. R. Shulman, M.D.; R. H. Aster, M.D.; A. Leitner, M.D.; M.C. Hiller, M.D.
This content is PDF only. Please click on the PDF icon to access.
A rare but serious hemorrhagic complication following blood transfusion, which heretofore had been indistinguishable from idiopathic thrombocytopenic purpura, was elucidated by finding in two patients who developed fulminant purpura one week post-transfusion, a high-titer antibody which reacted with platelets to cause complement fixation, agglutination, and inhibition of clot retraction. The antibody proved to be an iso-antibody which did not react with platelets obtained from both patients after recovery but reacted with platelets from most normal individuals. Quantitative reactions of the antibody with platelets from members of the patients' families and 300 donors selected at random showed that 74% of the
Shulman NR, Aster RH, Leitner A, Hiller M. Post-transfusion Immunologic Purpura—A Newly Recognized Disease.. Ann Intern Med. ;54:1064. doi: 10.7326/0003-4819-54-5-1064_1
Download citation file:
Published: Ann Intern Med. 1961;54(5):1064.
Results provided by:
Copyright © 2019 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use